Colorado, 2003Strong Wind in Colorado, May 30, 2003
May 30, 2003 · NWS GJT · 1 event in 1 county or zone
An apparent microburst from a towering cumulus cloud struck a small group of farm houses about seven miles south of Durango. The roof of a 50 foot by 20 foot farm building was blown off and destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An apparent microburst from a towering cumulus cloud struck a small group of farm houses about seven miles south of Durango. The roof of a 50 foot by 20 foot farm building was blown off and destroyed. Part of a garage roof was peeled up. Two smaller farm storage buildings were blown away and destroyed. The farm buildings landed on a new steel shed and a modular home. The steel shed was destroyed. In addition to damage to the modular home from the air borne farm building, a section of the roof on the modular home was lifted up. The roof of one of the farm buildings also struck a mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 30, 1:45 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, May 30, 1:45 PM MST, 4 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT FRI MAY 30 2003
YESTERDAY/S CONVECTION HELPED INCREASE PRECIPITABLE WATER TO EIGHT
TENTHS OF AN INCH ON THE 12Z KGJT SOUNDING. THUNDERSTORMS QUICK TO
FIRE BY LATE MORNING WITH STRONG SURFACE HEATING UNDER MOSTLY CLEAR
CONDITIONS. STEERING WINDS ALOFT LESS THAN 10 KNOTS LEADING TO SLOW
MOVING PULSE STORMS. BUT ISOLATED STRONG STORMS WHERE CLOUD TOPS
WILL REACH THE TROPOPAUSE HAVE THE POTENTIAL TO BE HEAVY RAIN
PRODUCERS. GENERALLY SPEAKING...MOST STORMS WILL ONLY GENERATE
BRIEF MODERATE RAIN THAT LAST 20 MINUTES OR LESS. OUTFLOW
BOUNDARIES AND CONVERGENCE ZONES WILL TRIGGER ADDITIONAL STORMS FOR
THE LOWER ELEVATIONS BY LATE AFTERNOON THROUGH EARLY EVENING...SO
THUNDERSTORMS WILL BE POSSIBLE FOR THE ENTIRE FORECAST AREA.
TRAILING SHORT WAVE MOVING ACROSS THE NORTHERN INTERMOUNTAIN REGION
WILL KEEP SOME SHOWERS AND THUNDER THAT LAST BEYOND MIDNIGHT. SO
WILL NOT BE SO QUICK TO CLEAR THINGS OUT OVERNIGHT.
ONCE SHORT WAVE PASSES TO THE NORTH OF COLORADO EARLY SATURDAY
MORNING...THE FLOW ALOFT SHIFTS TO WEST NORTHWEST. THIS WILL SHUNT
THE MOISTURE SOUTHWARD AND PRECIPITABLE WATER WILL BE SIGNIFICANTLY
LOWER. DRY ADVECTION WILL RESULT IN NO STORMS ACROSS MOST
OF EASTERN UTAH AND NORTHWEST COLORADO. BUT CONVECTIVE POTENTIAL
WILL STILL EXIST OVER THE COLORADO MOUNTAINS...PRIMARILY OVER THE SAN
JUAN MOUNTAINS AND CLOSE THE CONTINENTAL DIVIDE. THESE STORMS WILL
QUICKLY DISSIPATE AFTER SUNSET AND SKIES WILL BE CLEAR OVERNIGHT.
FRISBIE
SUNDAY: IN A TRANSITIONING PATTERN...BOTH THE 12Z ETA AND AVN AGREE
ON A LACK OF WET CONVECTION. BUT WITH SOME QUESTION OF HOW FAST
RESIDUAL MOISTURE WILL ERODE...HAVE KEPT AN ISOLATED POPS FOR ONLY
THE HIGHEST ELEVATIONS OF THE CO MTNS.
MONDAY THROUGH FRIDAY: AFTER A GOOD PUMMELING...THE RIDGE
REBOUNDS BUT NOW ALONG THE PACIFIC COAST. THIS LEAVES THE CWA IN A
MORE SEASONAL DRIER AND LESS-HOT NW FLOW. PREVIOUS MODEL RUNS WERE
KEYING ON A LOW PRESSURE AREA IN THE SOUTHERN BRANCH THAT MAY HAVE
ADVECTED MOISTURE INTO THIS AREA. BUT THIS SCENARIO HAS BEEN
ABANDONED. WEAK DISTURBANCES COULD CREATE ENOUGH SYNOPTIC LIFT AND
INSTABILITY MAINLY IN THE NORTHERN CO MTNS. OTHERWISE WILL ELIMINATE
POPS AND ALSO LOWER TEMPERATURES SOMEWHAT THROUGH THE PERIOD. RAMEY
.GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, May 30, 4:45 AM MST, 13 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-311145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EARLY EVENING
OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO. THUNDERSTORMS
ARE EXPECTED TO PRODUCE GUSTY WINDS TO NEAR 50 MPH...FREQUENT
LIGHTNING AND GENERALLY LIGHT RAINFALL AMOUNTS. HOWEVER...DUE TO
LIGHT STEERING WINDS ALOFT...THE STORMS WILL BE SLOW MOVING...THUS
A FEW OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY
OVER THE MOUNTAINS EACH DAY THROUGH THURSDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND LITTLE OR NO
RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Strong Wind, Animas River Basin
- When
- May 30, 6:00 PM MST to 6:55 PM MST
- Where
- Animas River Basin forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 30, 20034 injured · $12 million · F2 · 13 events
- High Wind in Iowa, May 30, 20031 death · $700,000 · 50 kt wind · 28 events
- Tornadoes and Hail in Illinois, May 30, 2003$60,000 · F1 · 24 events
- Hail in Iowa, May 30, 2003$257,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Wisconsin, May 30, 2003F1 · 7 events
- High Wind in North Dakota, May 30, 20031 injured · $20,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Colorado, May 30, 20031 in hail · 7 events
- Flooding in Montana, May 30 to 31, 20033 events
- Damaging Winds in Indiana, May 30, 200350 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20032 events
- Damaging Winds in Nevada, May 30, 2003$3,000 · 52 kt wind · 2 events
- Strong Wind in Alabama, May 30, 2003$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357314.